Alert archive / Maine / Small Craft Advisories in 2021

Small Craft Advisory 82, NWS Gray, ME

December 8, 2021

NWS Gray, ME issued this small craft advisory at Dec 8, 2021, 3:42 AM EST. It took effect at Dec 8, 2021, 1:00 PM EST. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Dec 8, 2021, 3:42 AM EST (08:42 UTC)
In effect from
Dec 8, 2021, 1:00 PM EST
Expired
Dec 9, 2021, 2:15 PM EST
In force
25 hr
Issued by
NWS Gray, ME

The text

As transmitted.

943 
WHUS71 KGYX 080842
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
342 AM EST Wed Dec 8 2021

ANZ150-152-154-082245-
/O.NEW.KGYX.SC.Y.0082.211208T1800Z-211209T1700Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
342 AM EST Wed Dec 8 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
NOON EST THURSDAY...

* WHAT...North winds 10 to 20 kt with gusts up to 30 kt and seas 
  3 to 6 ft expected.

* WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME 
  out 25 NM, Coastal Waters from Port Clyde, ME to Cape 
  Elizabeth, ME out 25 NM and Coastal Waters from Cape 
  Elizabeth, ME to Merrimack River, MA out 25 NM.

* WHEN...From 1 PM this afternoon to noon EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
5 follow-up statements
773 
WHUS71 KGYX 082106
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
406 PM EST Wed Dec 8 2021

ANZ151-091115-
/O.EXB.KGYX.SC.Y.0082.211209T0000Z-211209T1200Z/
Penobscot Bay-
406 PM EST Wed Dec 8 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY...

* WHAT...North winds 15 to 20 kt with gusts up to 30 kt and seas 
  1 to 4 ft expected.

* WHERE...Penobscot Bay.

* WHEN...Until 7 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ150-152-154-091115-
/O.CON.KGYX.SC.Y.0082.000000T0000Z-211209T1700Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
406 PM EST Wed Dec 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EST
THURSDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  3 to 6 ft.

* WHERE...Coastal Waters from Port Clyde, ME to Cape Elizabeth, 
  ME out 25 NM, Coastal Waters from Stonington, ME to Port 
  Clyde, ME out 25 NM and Coastal Waters from Cape Elizabeth, ME 
  to Merrimack River, MA out 25 NM.

* WHEN...Until noon EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
863 
WHUS71 KGYX 090837
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
337 AM EST Thu Dec 9 2021

ANZ150-152-154-091700-
/O.CON.KGYX.SC.Y.0082.000000T0000Z-211209T1700Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
337 AM EST Thu Dec 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

* WHAT...North winds 10 to 20 kt with gusts up to 30 kt and seas 
  3 to 6 ft.

* WHERE...Coastal Waters from Port Clyde, ME to Cape Elizabeth, 
  ME out 25 NM, Coastal Waters from Stonington, ME to Port 
  Clyde, ME out 25 NM and Coastal Waters from Cape Elizabeth, ME 
  to Merrimack River, MA out 25 NM.

* WHEN...Until noon EST today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ151-091200-
/O.CON.KGYX.SC.Y.0082.000000T0000Z-211209T1200Z/
Penobscot Bay-
337 AM EST Thu Dec 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...

* WHAT...North winds 15 to 20 kt with gusts up to 25 kt and seas 
  1 to 4 ft.

* WHERE...Penobscot Bay.

* WHEN...Until 7 AM EST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
815 
WHUS71 KGYX 091144
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
644 AM EST Thu Dec 9 2021

ANZ151-091245-
/O.CAN.KGYX.SC.Y.0082.000000T0000Z-211209T1200Z/
Penobscot Bay-
644 AM EST Thu Dec 9 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and seas have fallen below small craft thresholds and will
continue to trend down through today.

$$

ANZ150-152-154-092300-
/O.EXT.KGYX.SC.Y.0082.000000T0000Z-211209T2300Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
644 AM EST Thu Dec 9 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM EST THIS
EVENING...

* WHAT...Northwest winds 10 to 15 kt with gusts up to 25 kt and 
  seas 3 to 6 ft.

* WHERE...Coastal Waters from Port Clyde, ME to Cape Elizabeth, 
  ME out 25 NM, Coastal Waters from Stonington, ME to Port 
  Clyde, ME out 25 NM and Coastal Waters from Cape Elizabeth, ME 
  to Merrimack River, MA out 25 NM.

* WHEN...Until 6 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
070 
WHUS71 KGYX 091609
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
1109 AM EST Thu Dec 9 2021

ANZ150-152-154-092300-
/O.CON.KGYX.SC.Y.0082.000000T0000Z-211209T2300Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
1109 AM EST Thu Dec 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
EVENING...

* WHAT...Northwest winds 10 to 15 kt with gusts up to 25 kt and 
  seas 3 to 6 ft.

* WHERE...Coastal Waters from Port Clyde, ME to Cape Elizabeth, 
  ME out 25 NM, Coastal Waters from Stonington, ME to Port 
  Clyde, ME out 25 NM and Coastal Waters from Cape Elizabeth, ME 
  to Merrimack River, MA out 25 NM.

* WHEN...Until 6 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
353 
WHUS71 KGYX 091915
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
215 PM EST Thu Dec 9 2021

ANZ150-152-154-100915-
/O.CAN.KGYX.SC.Y.0082.000000T0000Z-211209T2300Z/
/O.NEW.KGYX.GL.A.0028.211211T1700Z-211212T2200Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
215 PM EST Thu Dec 9 2021

...GALE WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY
AFTERNOON...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...Southwest winds 20 to 30 kt with gusts up to 40 kt and 
  seas 6 to 11 ft possible.

* WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME 
  out 25 NM, Coastal Waters from Port Clyde, ME to Cape 
  Elizabeth, ME out 25 NM and Coastal Waters from Cape 
  Elizabeth, ME to Merrimack River, MA out 25 NM.

* WHEN...From Saturday afternoon through Sunday afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

ANZ151-153-100915-
/O.NEW.KGYX.GL.A.0028.211211T1700Z-211212T2200Z/
Penobscot Bay-Casco Bay-
215 PM EST Thu Dec 9 2021

...GALE WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY
AFTERNOON...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 35 kt and 
  seas 4 to 7 ft possible.

* WHERE...Penobscot Bay and Casco Bay.

* WHEN...From Saturday afternoon through Sunday afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

ARNOTT

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this small craft advisory went out at Dec 7, 10:38 PM EST, 5 hours 4 minutes earlier.

Area forecast discussion, Dec 7, 10:38 PM EST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1038 PM EST Tue Dec 7 2021

.SYNOPSIS...
Low pressure passing well offshore is expected to produce mainly
light snow across the coastal plain Wednesday into Wednesday
night, with some losers and winners in terms of snowfall
totals. Warm southwest flow returns by the weekend bringing a
significant warming trend and increasing chances for rain and
some mountain snow as a frontal boundary gradually passes.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
1025 PM Update...Minor adjustments to sky cover and temperatures
at this hour based on observational data. Otherwise, no large
changes to PoPs or snow amounts for tomorrow.

Lots of uncertainty remains with respect to if a mesoscale band
of snow develops and moves onshore Wednesday. Unfortunately, we
usually have to see the whites of its eyes on radar before being
able to have much confidence in snowfall amounts (and where).
Much like thunderstorms and other mesoscale features, it's
mostly impossible to tell exactly where they will be a day in
advance. Latest mesoscale model guidance favors a "remaining out
to sea" scenario for most locations with most of the forecast
area picking up light accums from broader synoptic scale ascent.
However, a few extra inches of snow will be possible in a
relatively narrow swath if banding can make it onshore. Latest
guidance would favor the NH Seacoast northward to Cape Elizabeth
for enhanced snowfall but that could easily remain offshore.

7 PM Update...No changes to the going forecast at this time as
sky cover, PoP, and temperatures remain on track.

Previously...

Sfc high is departing to our NE tonight as sfc low develops near
the Delmarva. This will enhance pres gradient and allow ENE
flow to develop overnight near the sfc. But given the placement
of the high this evening, should see most places decoupling
before that flow develops. This will allow good rad cooling in
some spots in the N and E zones, that stay clear for most of the
night. Further S, will see increasing clouds from that system to
our S slowly advance N and W across the CWA. This will allow
lows to vary from around 10 in parts of the mtns to the low to
mid 20s along the coast and in srn NH. Weakening upper level low
over the great lakes will move east as well. and may see some
SHSN break out around daybreak in the S and W zones as these
system interact, but any accumulating snow will hold off until
around or after daybreak.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Intensifying low passes well to our S and on Wed and Wed night,
and the only impact will be some snow from that system. Most of
the snow will be the result of the interaction between that low
and a weaker one to our N. Although forcing is weak, and gets
weaker as you move north, think there's enough there to give
most place at least an inch or two of snow. which will start in
the S and the morning and work its way N and E during the
afternoon. The question, and lower confidence part of the
forecast, is the possibility of inverted trough associated with
the interaction of the two systems. Over the last several model
runs, there has been very limited agreement on where and exactly
when that trough might set up. It does stand to reason that the
presence of the inverted will bring highs amounts of snow closer
to the coast, and model blended QPF does bear this out. Also
there's a slightly higher chance of more snow toward the mid-
coast, but even tha's not something to bank on. So for now, look
for a general 1-3" across the area, with best chance for higher
amounts on the coastal plain, with maybe a few spots reaching 4
inches. If that inverted trough develops and produces some
banding, then we might need an advisory for some areas of the
coast. The snow should begin to wind down from W-E after
midnight Wed night.

As for temps, highs will be limited to the 20s across inland
areas outside of srn NH, with low 30s mainly there and along
the ME coast. Seacoast NH may warm into the mid 30s, and could
see a little rain mix in Wed afternoon. Lows drop into the teens
and low 20s late Wed night.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Overview... An amplified jet stream pattern drives an active series
of synoptic events this week.  Ridging builds in behind an exiting
trough Thursday, bringing warming temperatures through the weekend.
A warm front passing Friday could bring mixed precip to the area
before widespread rain moves in Saturday as a cold front pushes out
to the east Sunday.  Dry, above freezing temperatures return for
early next week.

Details... As low pressure moves east offshore to the North Atlantic
Thursday, skies will clear up midday as drier air briefly mixes in,
allowing temperatures to rise into the 30's south of the mountains.
This setup will also allow temperatures to cool into the teens and
low 20's with regions north of the mountains reaching into single
digits.

A shift to southerly flow moves in Friday as a warm front passes
overnight into Saturday, marking a transition to warmer conditions
through the weekend.  The transition to warm air will be tricky as
the dense cool, dry air tends to be stubborn in giving way to the
warm air, creating a classic cold air damming setup with high
pressure over the Canadian Maritimes.  The GFS and Canadian still
capture this the best, with the Canadian holding onto freezing
surface temperatures through 06z Saturday. Recent model runs show
more agreement on the chance of precip over the CWA Friday afternoon
as the warm front approaches. Warm air moving in aloft with onshore
southerly flow, combined with possible cold air damming could create
a mixed precip event which will be better understood as
mesoscale models start to capture this timeframe.

Temperatures continue to rise Saturday with highs well above normal
in the 50's as low pressure tracks just north of the Great Lakes,
following the St. Lawrence.  Widespread rain starts moving in
Saturday ahead of the trailing cold front with a possible brief
period of snow on the backside of the cold front as temperatures
cool off quickly behind the front.  Guidance shows the front passing
midday Sunday with some models showing some lingering showers into
Sunday evening, especially up north.

Dry conditions return for early next week as ridging aloft builds
in, bringing highs into the 40's for regions south of the
mountains.

&&

.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
Short Term...VFR expected through overnight. Snow and low cigs
will reduce vis to IFR to MVFR starting tin the S Wed morning
and shifting N into the afternoon. Flight restriction linger
through the evening, but will start to clear at NH terminals
after midnight.

Long Term...Conditions improving to VFR Thursday as snow showers end
early.  Ceilings lower again late Thursday night with a period of
light snow possible early Friday.  Conditions briefly improve Friday
afternoon then widespread showers and rain arrive late Friday
night. Periods of rain continue through Saturday night, then
gradually improving conditions late in the weekend and early
next week.

&&

.MARINE...
Short Term...Seas continue to subside overnight. Northeasterly
winds gusting around 25 kt Wed afternoon and night will likely
require a small craft advisory.

Long Term...Seas fall below 5ft as high pressure builds in Thursday.
tranquil conditions will last through early Saturday, then winds and
seas build into the afternoon ahead of the next storm system.  SCA
conditions are likely by late Saturday with gales possible Saturday
night.  SCA conditions likely linger though the end of the weekend
behind the passing cold front.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Ekster
SHORT TERM...Cempa
LONG TERM...Clair/Thunberg
Hazardous weather outlook, Dec 7, 3:44 PM EST, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
344 PM EST Tue Dec 7 2021

MEZ018>028-NHZ014-082045-
Interior York-Central Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-Coastal Rockingham-
344 PM EST Tue Dec 7 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Offshore low pressure is expected to produce light, accumulating
snowfall over the coastal plain Wednesday into Wednesday night.
Locally higher amounts of fluffy accumulations are possible, mostly
along the immediate coast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-033-NHZ001>013-015-082045-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior Cumberland Highlands-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
344 PM EST Tue Dec 7 2021

This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine, New Hampshire, central New Hampshire,
northern New Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-082045-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
344 PM EST Tue Dec 7 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Southerly gales are possible late Saturday and Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in Maine, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.